Hail, Garfield
- When
- April 29, 7:48 PM CST
- Where
- Garfield County, 2 mi NW of Enid
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.420, -97.905
An extensive thunderstorm complex evolved across northern Oklahoma during the evening of April 29. These storms trained over the same zone for several hours, stretching roughly from Shattuck to Cherokee to Blackwell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An extensive thunderstorm complex evolved across northern Oklahoma during the evening of April 29. These storms trained over the same zone for several hours, stretching roughly from Shattuck to Cherokee to Blackwell. Several reports were received of marginally-severe hail up to 1.25 in diameter, and flash flooding was reported in Ponca City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 29, 5:12 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 612 PM CDT SUN APR 29 2012 .AVIATION... VFR CONDITIONS PREVAIL AT MOST SITES EARLY THIS EVENING AND THIS SHOULD CONTINUE UNTIL TSTM ACTIVITY BECOMES MORE WIDESPREAD LATER THIS EVENING. TSTMS WILL MAINLY AFFECT CENTRAL AND NRN OK. WILL INCLUDE TEMPO GROUPS FOR TAF SITES IN THESE AREAS...MAINLY DURING THE OVERNIGHT HOURS. WITH MOIST AIRMASS IN PLACE MVFR/IFR CIGS WILL LIKELY REDEVELOP LATE TONIGHT AND CONTINUE INTO THE EARLY MORNING BEFORE CONDITIONS IMPROVE TO VFR BY AFTERNOON. && .PREV DISCUSSION... /ISSUED 232 PM CDT SUN APR 29 2012/ .DISCUSSION... RESIDUAL COLD POOL SFC BOUNDARY CONT TO WASH OUT THIS AFTN ACROSS CENTRAL AND SOUTHWEST OKLAHOMA... BUT WHAT IS LEFT OF IT COULD ACT AS FOCUS FOR A FEW STORMS LATER THIS AFTERNOON AND EVENING... ALONG WITH OTHER DIFFERENTIAL HEATING BOUNDARIES. WITH MODELS CONT TO BE FAIRLY AGGRESSIVE WITH PRECIP DEVELOPMENT ACROSS NORTHERN HALF OF THE AREA TONIGHT WILL CONT WITH LIKELY POPS. EXPECTED INSTABILITY AND WIND FIELDS WILL CONT TO SUPPORT A FEW SEVERE STORMS. AIRMASS ALSO CONT TO BE SUPPORTIVE OF HEAVY RAINFALL AS WELL. WE CONT TO SEE MINOR RIPPLES IN MID LEVEL MAKE THEIR WAY OUT OF THE CENTRAL AND SOUTHERN ROCKIES INTO THE PLAIN STATES ON MONDAY. THIS WILL MAINTAIN AT LEAST A CHANCE TO SEE ADDITIONAL ACTIVITY FOR ANOTHER DAY OR SO. STILL APPEARS THAT RAIN CHANCES WILL DECREASE BY TUESDAY... HOWEVER WILL HAVE DRYLINE SET UP NEAR WESTERN BORDER. SO ISOLATED LATE AFTN EVENING STORMS NOT OUT OF THE QUESTION THROUGH THE MIDDLE OF THE WEEK IF EXPECTED CAP CAN BE OVERCOME. FOR NOW HOWEVER WILL LEAVE THEM OUT OF THE FORECAST AND MAINTAIN VERY WARM/HOT AND MUGGY CONDITIONS THROUGH THE REMAINDER OF THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 80 67 83 / 60 30 30 10 HOBART OK 62 79 64 85 / 70 30 30 10 WICHITA FALLS TX 66 82 67 86 / 40 20 20 10 GAGE OK 56 82 61 90 / 70 30 30 10 PONCA CITY OK 60 77 68 81 / 70 50 40 20 DURANT OK 67 80 66 82 / 20 20 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 84/30
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT SUN APR 29 2012
OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
833 PM CDT SUN APR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...REST OF TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM
SHAWNEE AND DUNCAN OKLAHOMA... TO WICHITA FALLS AND SEYMOUR
TEXAS.
TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY MONDAY MORNING.
IMPACTS...
VERY LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS TO
65 MPH WILL BE THE MAIN HAZARDS.
HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE A CONCERN...
ESPECIALLY OVER THE NORTHERN THIRD TO HALF OF OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH
EARLY MONDAY MORNING ACROSS THE SLIGHT RISK AREA.
DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS
PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT. INSTABILITY AND
WIND SHEAR REMAIN SUFFICIENT OVERNIGHT FOR SOME STORMS TO BECOME
SEVERE PRODUCING LARGE HAIL AND STRONG WIND GUSTS. THE MOST
LIKELY AREA FOR SEVERE STORMS TONIGHT WILL BE ACROSS
NORTHERN OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND TRAINING OF STORMS MAY ALSO LEAD TO FLOODING IN
LOCALIZED AREAS... WITH THE BEST CHANCE ACROSS NORTHERN OKLAHOMA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON MONDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS OVER MUCH
OF OKLAHOMA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING MONDAY AND MONDAY
NIGHT...PARTICULARLY OVER THE NORTHERN HALF OF OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY.
AUSTIN/MAXWELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT SUN APR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 4 SSW DRUMMOND 36.25N 98.06W
04/28/2012 E1.75 INCH GARFIELD OK PUBLIC
1100 PM HAIL 1 N LOOKEBA 35.38N 98.37W
04/28/2012 E1.00 INCH CADDO OK PUBLIC
1115 PM HAIL ERICK 35.21N 99.87W
04/28/2012 E1.00 INCH BECKHAM OK FIRE DEPT/RESCUE
1120 PM HAIL 8 NE LOOKEBA 35.45N 98.26W
04/28/2012 E1.00 INCH CANADIAN OK PUBLIC
1204 AM HAIL 3 NW CHANDLER 35.74N 96.91W
04/29/2012 E1.00 INCH LINCOLN OK LAW ENFORCEMENT
REPORTED AT CHANDLER LAKE
&&
MASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT SUN APR 29 2012
OKZ013-300045-
NOBLE OK-
716 PM CDT SUN APR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NOBLE COUNTY UNTIL 745 PM CDT...
AT 713 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PERRY...
MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
RED ROCK...SOONER LAKE AND CERES.
LAT...LON 3658 9689 3655 9691 3650 9704 3639 9703
3627 9739 3638 9746 3641 9745 3660 9708
3658 9698 3660 9692
TIME...MOT...LOC 0013Z 242DEG 42KT 3635 9737SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 820 PM CDT SUN APR 29 2012 OKZ006-011-012-300145- GARFIELD OK-MAJOR OK-ALFALFA OK- 820 PM CDT SUN APR 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GARFIELD...EAST CENTRAL MAJOR AND SOUTHEASTERN ALFALFA COUNTIES UNTIL 845 PM CDT... AT 818 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAHOMA... MOVING NORTHEAST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... LOCATIONS IMPACTED INCLUDE... LAHOMA...DRUMMOND...AMES...MENO...CARRIER AND NORTH ENID. LAT...LON 3645 9785 3621 9811 3626 9827 3653 9813 TIME...MOT...LOC 0118Z 215DEG 14KT 3632 9814
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT SUN APR 29 2012
OKZ006-011-300215-
MAJOR OK-ALFALFA OK-
841 PM CDT SUN APR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAJOR AND
SOUTHEASTERN ALFALFA COUNTIES UNTIL 915 PM CDT...
AT 837 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RINGWOOD...
MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
RINGWOOD AND MENO.
LAT...LON 3646 9811 3637 9810 3630 9825 3630 9842
3652 9824
TIME...MOT...LOC 0137Z 215DEG 19KT 3632 9830The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
Widespread street flooding occurred from near Tonkawa to Ponca City. Several inches of water forced the closure of several city streets and county roads, and also caused some automobiles to stall. I-35 also had about 6 to 8 inches of water running over it north-northwest of Tonkawa. Some of the water entered residences on the west side of Ponca City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378900, 378901, 378902, 378903, 378904, 378905.